How to Avoid Rebound Flare-Ups
Have you ever stopped your psoriasis meds and experienced a sudden rapid flare up? This is medically known as the rebound effect (note that when your symptoms occur slowly, gradually after discontinuing the drugs, it is not considered a rebound flare up). There are a few things you can do to minimize or prevent the rebound effect.
Not All Meds Are Linked with Rebound Effect
The drugs that are mostly linked with rebound flare-ups are injectable steroids, prednisone and cyclosporine, which all suppress the immune system. They are used by doctors cautiously, when they are absolutely needed to control symptoms of psoriasis.
Other drugs such as methotrexate and biologic agents still can cause rebound flare-ups, but less frequently.
Other treatments such as topical creams and light therapy do not cause rebounds when discontinued; however, you may experience a slow and gradual return of symptoms after you stopped the therapy.
- Talk to your doctor and review all your medication for psoriasis. Ask him which ones are the most likely to cause rebound flare-ups when discontinued and which alternative options you have.
- Avoid the common triggers linked with psoriasis flare-ups, so you won’t need additional medication to control the disease.
- Avoid cold dry weather (although some may aggravate during hot, damp weather)
- Practice stress management techniques because stress and strong emotions are well known to cause flare ups.
- Infections such as those caused by streptococcus, HIV, HPV (the special strain EV-HPV) should also be avoided.
- Keep in mind that some drugs like ACEI inhibitors, beta blockers, some non-steroid anti-inflammatory drugs and progesterone can cause flare-ups. Your doctor may offer alternative medication.
- Treat your dry, irritated skin to avoid inflammation and infections. You can soak in a warm bath for 10-15 minutes and then apply salicylic acid (this way the skin is clean and moist and the cream will penetrate better the skin). Then, apply an emollient such as Vaseline. After applying a thick moisturizer cream at night, you can wear special gloves called Derma-Pore (they both protect and moisturize your hands during the night).
Did You Know?
A healthy diet can help you improve your condition. University of Maryland Medical Centre recommends paying attention to your intake of folic acid, since severe psoriasis has been linked with folate deficiency. Add more folate rich foods to your diet such as liver, asparagus, green leafy vegetables, fruits, beans and peas.
Omega-3 fatty acids are also important for your skin health, and overall help reduce the inflammation. You can take them in supplement form, and add more fatty fish to your diet.
Avoid foods that promote inflammation – such as highly processed foods, red, fatty meats, high sugar foods, artificial additives, coffee and alcohol. Add more fresh fruits and vegetables, whole grains, beans, nuts and seeds, eggs, yogurt, as well as lean, white meat and fish. Remember to stay well-hydrated by drinking water and herbal teas.